Alert archive / Iowa / Flash Flood Warnings in 2011

Flash Flood Warning 20, NWS Quad Cities, IA

June 20, 2011Van Buren County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Jun 20, 2011, 1:00 AM CDT for Van Buren County, Iowa. It was in force for 9 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2011, 1:00 AM CDT (06:00 UTC)
Expired
Jun 20, 2011, 10:00 AM CDT
In force
9 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

County Van Buren County, IA

The radar

The Quad Cities radar (KDVN), 150 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 5:36 AM CDTHEAVY RAIN 2.25W Cantril, IASTORM TOTAL FROM 1ST ROUND.
Jun 20, 6:42 AM CDTFLASH FLOOD5 E Cantril, IAFOX RIVER IS ENCROACHING ON JERSEY AVENUE ON THE SOUTH BANK AND IS ABOUT 10 YARDS WIDE. WATER FROM THE FOX RIVER IS APPROACHING JERSEY AVENUE ON THE NORTH BANK.
Jun 20, 6:42 AM CDTHEAVY RAIN 2.35 E Cantril, IASTORM TOTAL SO FAR.
Jun 20, 8:58 AM CDTHEAVY RAIN 4.22 Ese Keosauqua, IA
Jun 20, 9:00 AM CDTHEAVY RAIN 1.33 Nne Charlie Heath Mem, IAFROM 6 TO 9 AM.
Jun 20, 9:31 AM CDTFLASH FLOOD3 Wsw Bonaparte, IA2.60 INCHES OF RAIN FOR STORM TOTAL. GRAVEL ROADS WASHING OUT. AT FARMINGTON WATER IS ACROSS THE ROADS AND DITCHES AND CREEKS ARE RUNNING HIGH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 342 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2011-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2011-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2723 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

310 
WGUS53 KDVN 200600
FFWDVN
IAC177-201500-
/O.NEW.KDVN.FF.W.0020.110620T0600Z-110620T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
100 AM CDT MON JUN 20 2011

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VAN BUREN COUNTY IN SOUTHEAST IOWA...
  THIS INCLUDES THE CITY OF KEOSAUQUA...

* UNTIL 1000 AM CDT

* AT 1255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  STOCKPORT...DOUDS/LEANDO...BIRMINGHAM...SELMA AND KILBOURN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS EXPECTED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.

FLASH FLOODING IS LIKELY ON HOLCOMB CREEK...BEAR CREEK...TUG FORK 
BIG INDIAN CREEK...REEDS CREEK AND LICK CREEK 

PLEASE REPORT ANY FLOODING OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4090 9218 4090 9173 4061 9172 4060 9218

$$
3 follow-up statements
431 
WGUS73 KDVN 200910
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
410 AM CDT MON JUN 20 2011

IAC177-201500-
/O.CON.KDVN.FF.W.0020.000000T0000Z-110620T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VAN BUREN IA-
410 AM CDT MON JUN 20 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR VAN
BUREN COUNTY...

AT 403 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED MOST
OF THE THUNDERSTORM ACTIVITY HAS EXITED THE WARNED AREA. RADAR 
ESTIMATES AS MUCH AS 2 TO 2.5 INCHES OF RAIN HAS ALREADY FALLEN
FROM NORTHWEST OF MILTON...TO NEAR BIRMINGHAM AND UTICA. MORE 
THUNDERSTORMS DEVELOPING TO THE WEST WILL MOVE BACK ACROSS THE 
WARNED AREA IN THE NEXT FEW HOURS. ANY ADDITIONAL HEAVY RAIN WILL
BE FALLING ON SATURATED GROUND... AND GO STRAIGHT INTO RUNOFF
INCREASING THE THREAT FOR FLASH FLOODING. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STOCKPORT...
DOUDS/LEANDO AND BIRMINGHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 0.5 TO 1.5 INCHES IS EXPECTED.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF FLOOD-PRONE
AND LOW LYING AREAS. MOVE IMMEDIATELY FROM THESE AREAS TO HIGHER
GROUND.

PLEASE REPORT ANY FLOODING OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT MONDAY
MORNING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST
MISSOURI.

&&

LAT...LON 4090 9218 4090 9173 4061 9172 4060 9218

$$
988 
WGUS73 KDVN 201140
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
640 AM CDT MON JUN 20 2011

IAC177-201500-
/O.CON.KDVN.FF.W.0020.000000T0000Z-110620T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VAN BUREN IA-
640 AM CDT MON JUN 20 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR VAN
BUREN COUNTY...

AT 634 AM CDT...RAIN HAS BEEN FALLING ACROSS VAN BUREN COUNTY FOR 
THE PAST HOUR. RADAR ESTIMATES THAT UP TO ONE QUARTER OF AN INCH OF 
NEW RAIN HAS FALLEN SINCE 530 AM. A LINE OF THUNDERSTORMS WITH HEAVY 
RAIN IS EXPECTED TO MOVE ACROSS VAN BUREN COUNTY BETWEEN 7 AND 9 AM. 
THIS LINE OF STORMS COULD PRODUCE ADDITIONAL RAINFALL OF UP TO 1 
INCH.


LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STOCKPORT...
DOUDS/LEANDO AND BIRMINGHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND 
STREETS...UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY.

PLEASE REPORT ANY FLOODING OR DAMAGE TO YOUR LOCAL LAW ENFORCEMENT
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4090 9218 4090 9173 4061 9172 4060 9218

$$

08
843 
WGUS73 KDVN 201456
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
956 AM CDT MON JUN 20 2011

IAC177-201505-
/O.EXP.KDVN.FF.W.0020.000000T0000Z-110620T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VAN BUREN IA-
956 AM CDT MON JUN 20 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1000 AM CDT FOR VAN BUREN
COUNTY...

THUNDERSTORM ACTIVITY HAS DIMINISHED AND THE THREAT OF HEAVY RAIN 
PRODUCING FLASH FLOODING HAS ENDED. THEREFORE THE FLASH FLOOD 
WARNING WILL EXPIRE AT 1000 AM.

LAT...LON 4090 9218 4090 9173 4061 9172 4060 9218

$$

HAASE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 10:39 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 19, 10:39 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1039 PM CDT SUN JUN 19 2011

.UPDATE...
THUNDERSTORMS CONTINUE TO DEVELOP/INCREASE AND IT APPEARS
THEY WILL TRACK MAINLY SOUTH OF I-80 REST OF TNGT.
POTENTIAL FOR VERY HEAVY RAINFALL OF 1-4+ INCHES WITH
STORM MOTION VECTORS FAVORABLE FOR TRAINING... AND VERY HIGH
MOISTURE CONTENT WITH PW/S 1.5 TO 1.8 WILL MEAN VERY
EFFICIENT RAIN PRODUCERS. THIS HEAVY RAIN WILL BE FALLING
ON AREAS WHERE GROUND IS SATURATED AND THUS HAVE ISSUED FLASH
FLOOD WATCH AND EXTENDED INTO MONDAY MORNING. POTENTIAL
FOR SIGNIFICANT/MAJOR FLASH FLOODING WILL EXIST IN PORTIONS
OF FAR SOUTHEAST IA...NORTHEAST MO AND WEST CENTRAL IL.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR DES MOINES-HENRY
     IA-JEFFERSON-KEOKUK-LEE-LOUISA-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR HANCOCK-HENDERSON-
     MCDONOUGH-MERCER-WARREN.

MO...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR CLARK-SCOTLAND.

&&
Hazardous weather outlook, Jun 19, 10:33 PM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1033 PM CDT SUN JUN 19 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-201445-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1033 PM CDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF THE OUTLOOK AREA
LATE THIS EVENING AND OVERNIGHT. THE AREA MOST LIKELY
FOR THUNDERSTORMS IS SOUTH OF INTERSTATE 80. ISOLATED LARGE
HAIL AND DAMAGING WINDS WILL BE POSSIBLE. THE MAIN THREAT
HOWEVER WILL BE VERY HEAVY RAINFALL. THE POTENTIAL FOR 1 TO 4
INCHES OF RAIN EXISTS OVER SOUTHEAST IOWA... WEST CENTRAL ILLINOIS
AND NORTHEAST MISSOURI. THE GROUND IN THESE AREAS IS SATURATED
AND ANY ADDITIONAL HEAVY RAIN WILL GO INTO RUNOFF AND POSE
A RISK OF FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT
OVERNIGHT THROUGH MONDAY MORNING FOR MUCH OF THE OUTLOOK AREA SOUTH
OF INTERSTATE 80 O

SOME AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL EXIT PORTIONS OF THE OUTLOOK AREA
MONDAY MORNING. ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATE
MONDAY AFTERNOON THROUGH TUESDAY EVENING. THERE WILL BE A RISK
OF SEVERE WEATHER AND HEAVY RAINFALL WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT FOR PORTIONS OF SOUTHEAST
IOWA...NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. ALSO...ANY
REPORTS OF HEAVY RAINFALL GREATER THAN 1 INCH WOULD BE VERY MUCH
APPRECIATED.

In the hours before

Local storm report, Jun 20, 12:10 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1210 AM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     HAIL             4 SE CANTRIL            40.60N 92.02W
06/20/2011  E1.75 INCH       VAN BUREN          IA   TRAINED SPOTTER

            OCCURRING RIGHT NOW.

&&
Special weather statement, Jun 20, 12:31 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1231 AM CDT MON JUN 20 2011

IAZ088-089-099-200615-
DES MOINES-HENRY-LEE-
1231 AM CDT MON JUN 20 2011

...LINE OF STRONG THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL...

AT 1229 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
PILOT GROVE TO DENMARK...MOVING NORTHEAST AT 20 MPH.

* THUNDERSTORMS WILL BE NEAR...
  MIDDLETOWN AROUND 1250 AM CDT...
  NEW LONDON AND DANVILLE AROUND 1255 AM CDT...
  WEST BURLINGTON AROUND 100 AM CDT...

PENNY SIZE HAIL...WINDS GREATER THAN 35 MPH AND HEAVY RAIN CAN BE
EXPECTED WITH THESE STORMS.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT MONDAY
MORNING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST
MISSOURI.

LAT...LON 4103 9134 4088 9103 4067 9138 4082 9166
TIME...MOT...LOC 0531Z 243DEG 17KT 4087 9155 4075 9132

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 10:17 PM CDTFlash Flood WatchDVNDes Moines, Henry, Jefferson, Keokuk, Lee, Louisa and 2 more15 hr
Jun 19, 11:41 PM CDTSevere Thunderstorm WarningDVNLee, Van Buren49 min
Jun 20, 12:31 AM CDTSpecial Weather StatementDVNDes Moines44 min
Jun 20, 1:45 AM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Lee, Van Buren75 min
Jun 20, 1:51 AM CDTSpecial Weather StatementDVNIowa, Johnson, Washington39 min
Jun 20, 2:00 AM CDTSevere Thunderstorm WarningDVNDes Moines, Louisa34 min
Jun 20, 2:45 AM CDTSpecial Weather StatementDVNDes Moines, Lee75 min
Jun 20, 3:24 AM CDTSpecial Weather StatementDVNScott51 min
Jun 20, 5:14 AM CDTSpecial Weather StatementDVNJefferson, Keokuk, Washington61 min
Jun 20, 5:52 AM CDTSpecial Weather StatementDVNCedar, Johnson, Muscatine, Washington53 min
Jun 20, 8:55 AM CDTFlash Flood WarningDVNLee4 hr
Jun 20, 9:26 AM CDTRiver Flood WarningDVNLee43 hr
Jun 20, 10:08 AM CDTAreal Flood WarningDVNVan Buren6 hr
Jun 20, 1:47 PM CDTRiver Flood WarningDVNLee, Van Buren21 hr
Jun 20, 2:55 PM CDTRiver Flood WarningDVNJohnson, Washington30 hr
Jun 20, 3:00 PM CDTRiver Flood WarningDVNKeokuk30 hr
Jun 20, 3:25 PM CDTFlash Flood WatchDVNDes Moines, Henry, Jefferson, Keokuk, Lee, Louisa and 2 more12 hr

Nearby

Flash Flood Warnings in Iowa, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.